Skip Navigation LinksHome > January 2012 - Volume 112 - Issue 1 > Ondansetron (Zofran) Warning Strengthened
AJN, American Journal of Nursing:
doi: 10.1097/01.NAJ.0000410355.34028.8a
Drug Watch

Ondansetron (Zofran) Warning Strengthened

Aschenbrenner, Diane S. MS, RN

Free Access
Article Outline
Collapse Box

Author Information

Diane S. Aschenbrenner is the course coordinator for undergraduate pharmacology at Johns Hopkins University School of Nursing in Baltimore, MD. She also coordinates Drug Watch: dianea@son.jhmi.edu.

Collapse Box

Abstract

* The antiemetic ondansetron (Zofran) has undergone a label revision to emphasize the risk of cardiac arrhythmias such as QT-interval prolongation and torsade de pointes.

* Patients with congenital long QT syndrome shouldn't receive ondansetron.

* Cardiac monitoring should be conducted in patients taking ondansetron who have electrolyte imbalances, congestive heart failure, bradyarrythmias, or a history of taking other drugs that prolong the QT interval.

Ondansetron (Zofran) is an antiemetic that works by blocking the 5-HT3 serotonin receptor, which induces nausea and vomiting. It's used to treat nausea associated with chemotherapy or surgery. Although ondansetron's label has warned for some time that it can induce cardiographic changes such as QT-interval prolongation, the label has just been revised and strengthened by the Food and Drug Administration (FDA) as a result of postmarketing reports of the potentially lethal arrhythmia torsade de pointes (a form of ventricular tachycardia) and notations in the literature of both QT-interval prolongation and torsade de pointes. The warning now states that the drug shouldn't be used if the patient has congenital long QT syndrome. Cardiac monitoring should be used in patients who are receiving ondansetron and are at risk for QT-interval prolongation related to hypokalemia, hypomagnesemia, or other electrolyte imbalances; congestive heart failure; bradyarrhythmias; or who have a history of taking other medications known to prolong the QT interval. This label revision is considered a temporary action; the drug's manufacturer, Glaxo-SmithKline, has been required by the FDA to conduct a thorough study to determine the degree to which ondansetron alters the QT interval. The results of that study are expected to be delivered to the FDA by this summer.

Nurses should instruct patients receiving ondansetron to report any symptoms of an arrhythmia while taking ondansetron. Any additional cardiac adverse effects seen in patients receiving ondansetron should be reported to the FDA's MedWatch program at http://1.usa.gov/bW5WC. To read the FDA Drug Safety Communication regarding the label update, go to http://1.usa.gov/pdHN1R.

© 2012 Lippincott Williams & Wilkins, Inc.

Login